A 66-year-old woman with chronic myeloid leukaemia in nilotinib-induced remission was diagnosed with amaurosis fugax, caused by carotid stenosis. Serum cholesterol was 316 mg/dL (Low-Density Lipoprotein (LDL) cholesterol 213 mg/dL). Nilotinib was discontinued and replaced by interferon. Antiplatelet therapy and atorvastatin 40 mg/day were prescribed. Muscle pain and elevation of serum creatine kinase (CK) occurred; thus, atorvastatin was replaced by ezetimibe. Afterwards, muscle pain subsided and CK reverted to normal, but 2 years later serum cholesterol was still elevated at 218 mg/dL with LDL cholesterol 126 mg/dL. Simvastatin 5 mg/day was then started, but again muscle pain occurred and CK rose to 267 U/L. Simvastatin was stopped and serum cholesterol climbed to 252 mg/dL. Creatine was prescribed and simvastatin was reintroduced. Two months later, cholesterol was 171 mg/dL, CK was 72 U/L and there was no muscle pain. This case supports the view that creatine may prevent statin-induced myopathy.
- cardiovascular system
- lipid disorders
- muscle disease
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors MB provided patient’s care and contributed to write the report. EA contributed to write the report and provided useful discussion.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests MB and EA are founding members of NovaNeuro Srl, an academic spin-off that ideates, produces and commercialises dietary supplements based on creatine.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.